Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 8, NWS Dodge City, KS

March 24, 2024Finney County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 24, 2024, 4:25 PM CDT for Finney County, Gray County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2024, 4:25 PM CDT (21:25 UTC)
Expired
Mar 24, 2024, 5:15 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Finney County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 2:49 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
463 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WUUS53 KDDC 242125
SVRDDC
KSC055-069-242215-
/O.NEW.KDDC.SV.W.0008.240324T2125Z-240324T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
425 PM CDT Sun Mar 24 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Central Finney County in southwestern Kansas...
  Northwestern Gray County in southwestern Kansas...

* Until 515 PM CDT.

* At 424 PM CDT, a severe thunderstorm was located near Plymell,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Garden City around 430 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3784 10102 3827 10072 3826 10071 3808 10036
      3773 10077 3774 10084
TIME...MOT...LOC 2124Z 213DEG 36KT 3784 10086 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
2 follow-up statements
679 
WWUS53 KDDC 242144
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
444 PM CDT Sun Mar 24 2024

KSC055-069-242215-
/O.CON.KDDC.SV.W.0008.000000T0000Z-240324T2215Z/
Finney KS-Gray KS-
444 PM CDT Sun Mar 24 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL FINNEY AND NORTHWESTERN GRAY COUNTIES...

At 444 PM CDT, a severe thunderstorm was located 7 miles east of
Garden City, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Finney and northwestern Gray Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3784 10102 3827 10072 3826 10071 3808 10036
      3773 10077 3774 10084
TIME...MOT...LOC 2144Z 213DEG 36KT 3801 10072 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
638 
WWUS53 KDDC 242209
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
509 PM CDT Sun Mar 24 2024

KSC055-069-242218-
/O.EXP.KDDC.SV.W.0008.000000T0000Z-240324T2215Z/
Finney KS-Gray KS-
509 PM CDT Sun Mar 24 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FINNEY AND
NORTHWESTERN GRAY COUNTIES WILL EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern and west central Kansas.

LAT...LON 3784 10102 3827 10072 3826 10071 3808 10036
      3773 10077 3774 10084
TIME...MOT...LOC 2208Z 213DEG 36KT 3820 10057 

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:22 PM CDT, 2 hours 3 minutes earlier. Its key messages:

  • Strong weather system will bring strong winds, fire weather, and severe thunderstorms to our area today.
  • Light snow will filter into our area behind a strong cold front early Monday, lasting through much of the day.
  • Hard freezes Tuesday and Wednesday morning with lows in the teens to low 20s.
Area forecast discussion, Mar 24, 2:22 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
222 PM CDT Sun Mar 24 2024

.KEY MESSAGES...

- Strong weather system will bring strong winds, fire weather,
  and severe thunderstorms to our area today.

- Light snow will filter into our area behind a strong cold
  front early Monday, lasting through much of the day.

- Hard freezes Tuesday and Wednesday morning with lows in the
  teens to low 20s.

&&

.Mesoscale Discussion...
Issued at 222 PM CDT Sun Mar 24 2024

Satellite imagery continues to show high base storms forming along
and behind a dryline, which currently is located across far
southwest Kansas.  Clearing and heating is occurring ahead of this
dryline which will help destabilize the atmosphere as we head into
the late afternoon hours.  Cape values of around 1000 Kg/J are
expected in this area.  However, limited moisture will only allow
surface dewpoints to rise into the 40s to lower 50s. As the dry line
continues to slide east through the area, a northwest to southeast
line of storms are forecasted to form. Strong shear (+30 knot 0-6
km) and deep lapse rates will allow a few of these storms to become
strong to severe this afternoon into this evening. An isolated
tornado can not be ruled out at this time. These storms then move
out of the area this evening and into Wichita's CWA.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 130 PM CDT Sun Mar 24 2024

Water vapor satellite imagery and RAP upper air analysis
indicates a large, deep, longwave trough is in place over the
western CONUS, with an embedded shortwave trough rounding its
base over NM. Ahead of this wave, a sub-990-mb surface trough
has taken shape over eastern CO, with strong cyclonic flow
around it bringing 25-30 mph southerly winds with gusts of
35-40 mph to southwest KS. As the shortwave impulse ejects
northeastward towards the central plains, the surface low will
deepen further to near 980-mb, fostering increasing winds into
the 30-35 mph range with gusts of 45-50. Surface observations
show a dryline is extending south from the surface low near the
KS/CO border, which will mix east during the day today. Behind
this feature, plummeting dewpoints along with strong southwest
winds will support critical fire weather conditions, and a Red
Flag Warning remains in effect for all of far southwest KS until
01Z Monday. Ahead of the dryline, strong moisture advection via
southerly winds will draw low/mid 50s dewpoints poleward,
likely maintaining mostly cloudy skies over the warm sector,
resulting in a range of afternoon highs from the low 70s west to
low 60s east.

Focus now shifts to the potential for severe convection across
our area this afternoon and evening. Increasing forcing for
ascent ahead of the ejecting shortwave will aid in triggering
thunderstorms along the dryline around 20-21Z, which the latest
CAMs suggest will be near the US-83 corridor. Thermodynamic
profiles will be less than ideal given the aforementioned cloud
cover and meager moisture across the warm sector, but very cold
mid-level temperatures and steep lapse rates will support
MLCAPE on the order of 750-1250 J/Kg. On the other hand, wind
profiles will be more than sufficient for severe convection, as
35-45 kts of deep-layer shear will exist east of the dryline.
Current thinking is supercells and line segments will be the
primary storm mode, posing hazards of large hail up to 2" in
diameter, and damaging wind gusts up to 70 mph as storms race to
the northeast. A weak, isolated tornado cannot be ruled out,
but poor theta-e will be very difficult to overcome.
Sunday evening, thunderstorms will exit our area to the
northeast by around midnight.

Tonight, the upper level shortwave trough and attendant surface
cyclone will begin to pull away to the northeast, dragging a
cold front in its wake that will pass through the central
plains. Winds will flip to northerly behind the front, and
strong cold advection will transport much colder air into
southwest KS. Additionally, light wrap-around precipitation
will pour into our area early Monday, and swing across our area
through much of the day affecting roughly the northwest three
quarters of the DDC FA. Nearly all of this precipitation will
fall as snow, but accumulations are expected to be minimal as
HREF probability of snowfall exceeding 2" is less than 50% for
all areas except for a few small pockets over the west/northwest
zones. That said, with light snow and strong northerly winds,
blowing snow will be a factor, and winter weather headlines may
be needed.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 130 PM CDT Sun Mar 24 2024

Light snow may be ongoing at the beginning of the long term
period across the northeast zones, but this should clear out
fairly quickly leaving southwest KS precipitation free by or
shortly after midnight Tuesday morning. Medium range ensembles
suggest the upper level trough axis will cross the High Plains
overnight, and DNVA will begin to erode the cloud cover from
west to east across southwest KS. This along with weakening
northwest winds as the surface low drifts further away and fresh
snowpack will optimize radiational cooling, and a hard freeze
is expected Tuesday morning as temperatures nosedive into the
mid teens northwest to low 20s southeast.

Daytime Tuesday through the end of the period, ensembles
indicate weak upper level ridging will build across the western
CONUS through the end of the long term period, resulting in
generally quiet weather for southwest KS other than one more
hard freeze Wednesday morning. Expect afternoon highs to
increase from the 40s on Tuesday into the low 70s Friday, and
the mid/upper 70s by the weekend with no appreciable opportunity
for widespread precipitation.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1155 AM CDT Sun Mar 24 2024

Visible satellite imagery reveals the morning stratus that
brought MVFR cigs to all terminals this morning has eroded over
GCK and LBL, leading to VFR returning. Over the next couple
hours, short range guidance indicates DDC and HYS will join the
other terminals in VFR as solar insolation helps raise cloud
bases. Regarding winds, strong southerly winds will persist
through the afternoon and into the overnight period, sustained
in the 20-30 kt range with gusts of 40+ kts. Later this
afternoon, thunderstorm development is expected along a dryline
located near the US-83 corridor. Confidence in terminal impact
is reasonably high, bringing MVFR/IFR cigs and vis, but exact
timing is not, limiting TAF mention to just VCTS. Once the
convection clears southwest KS, a strong cold front will begin
to move through southwest KS, passing through all terminals
early Monday morning. Behind this front, and abrupt wind shift
to the north-northwest along with light snow will be present.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 PM CDT this evening for KSZ046-065-
066-079-081.
Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
KSZ061-062-074>076-084>087.

&&

UPDATE...Hovorka_42
SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Springer
Hazardous weather outlook, Mar 24, 4:32 AM CDT, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
432 AM CDT Sun Mar 24 2024

KSZ030-031-043>046-061>066-074>081-084>090-250945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
432 AM CDT Sun Mar 24 2024 /332 AM MDT Sun Mar 24 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected this afternoon and evening with
large hail and isolated tornadoes. Strong south winds with gusts
to 55 mph are expected today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Light snow and blowing snow are forecast for western Kansas for
late Sunday night and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 24, 3:22 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
322 PM CDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     Hail             Sublette                37.48N 100.85W
03/24/2024  E1.50 inch       Haskell            KS   Public

&&
Local storm report, Mar 24, 3:31 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
331 PM CDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Hail             Sublette                37.48N 100.85W
03/24/2024  E1.50 inch       Haskell            KS   Public

&&

MR
Local storm report, Mar 24, 3:34 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
334 PM CDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Hail             7 NNW Tice              37.61N 100.77W
03/24/2024  E1.00 inch       Haskell            KS   Public

&&
Special weather statement, Mar 24, 3:36 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
336 PM CDT Sun Mar 24 2024

KSZ062-063-075>077-242100-
Gray KS-Finney KS-Kearny KS-Grant KS-Haskell KS-
336 PM CDT Sun Mar 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHEASTERN GRANT...NORTHWESTERN GRAY AND
NORTHWESTERN HASKELL COUNTIES THROUGH 400 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm near
Plymell, moving north at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Plymell around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Kansas.

&&

LAT...LON 3756 10088 3768 10116 3815 10099 3802 10047
TIME...MOT...LOC 2036Z 202DEG 23KT 3776 10094

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Local storm report, Mar 24, 4:09 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
409 PM CDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     Hail             6 SW Plymell            37.75N 100.94W
03/24/2024  E1.00 inch       Finney             KS   Public

&&
Local storm report, Mar 24, 4:10 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
410 PM CDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     Landspout        3 S Garden City         37.94N 100.86W
03/24/2024                   Finney             KS   Local Official

&&

MR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 2:12 AM CDTHigh Wind WarningDDCEdwards, Pawnee, Pratt, Rush, Stafford15 hr
Mar 24, 2:43 PM CDTSpecial Weather StatementDDCHaskell32 min
Mar 24, 3:10 PM CDTSpecial Weather StatementDDCHaskell35 min
Mar 24, 3:18 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell29 min
Mar 24, 3:36 PM CDTSpecial Weather StatementDDCFinney24 min
Mar 24, 3:46 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Haskell, Kearny44 min
Mar 24, 5:08 PM CDTSpecial Weather StatementDDCFinney, Lane52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.